Utah, 2004

Flash Flooding and Heavy Snow in Utah, October 20 to 21, 2004

October 20 to 21, 2004 · NWS SLC · 12 events in 4 counties and zones

A major Pacific storm system slowly moved east over Utah and brought incredible amounts of rain and snow to most locations. Strong southwest flow ahead of an upper level trough tapped tropical moisture southwest of Hawaii.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$637,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A major Pacific storm system slowly moved east over Utah and brought incredible amounts of rain and snow to most locations. Strong southwest flow ahead of an upper level trough tapped tropical moisture southwest of Hawaii. This moisture streamed northeastward over the state from Sunday the 17th through Friday the 22nd. Many areas in Washington county reported flash flooding. Several bridges were washed away and many people reported flooded basements. Heavy snow fell at higher elevations in the mountains near the Elk Meadows Ski Resort where 5 feet of the white stuff was measured. The heavy, wet snow knocked down power lines in the mountains of southwest Utah. Many mountain roads east and southeast of Cedar City became impassible. Several homes in the Cedar Meadows subdivision in Cedar City were completely flooded by the heavy rains. In St. George, the Virgin River was running 25 to 30 feet higher than average by the 21st. Northern Utah did not escape the flooding and heavy, wet snow. A flash flood was reported in Centerville after 1.51 inches of rain fell in a two hour period. Heavy snow also fell in the mountains of the north with 56 inches on Mt. Baldy above Alta, 36 inches in Alta, 25 inches in Thaynes Canyon above Park City, 24 inches at Snowbird, and 22 inches at Trial Lake. It was the snowiest October on record for Alta and Silver Lake Brighton. Alta recorded 81 inches and Silver Lake Brighton came in with 77.5. The water equivalent of the snow that fell was also impressive with 7.91 inches at Lava Point in Zion National Park, 7.80 inches at Snowbird, 7.60 inches at Timpanogos Divide, 6.54 in Thaynes Canyon, 6.20 inches at Rocky Basin in the Oquirrh mountains, 5.54 inches at Alta, and 5.20 inches in Farmington Canyon.The worst flooding problems with this storm system occurred in Washington and Iron counties. Flooding along the La Verkin Creek in Zion National Park trapped several hikers. Rushing water unable to make its way around debris underneath a bridge on Coal Creek in Cedar City caused water to flood homes in a nearby subdivision. High water on the Ash and La Verkin Creeks took out several bridges in Toquerville. Water from the overflowing Baker Dam Reservoir flooded homes in the town of Brookside along the Santa Clara River. Basement and Creek/River flooding was reported in Escalante, New Harmony, Hilldale, Farmington, Draper, and Herriman.The following stations recorded their wettest October on record. Silver Lake Brighton with 10.22 inches, Ogden with 7.50 inches, Alpine 5.91, Zion National Park and Kanab 5.83 inches, Logan 5.62 inches, Brigham City 5.41, Farmington 5.29, Milford 4.83, Pleasant Grove 4.81, Cedar City 3.80, and Myton 3.30.Salt Lake City recorded a record tying 13 days of measurable precipitation. October 2004 was the fourth wettest month on record in Salt Lake City with 3.48 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 20, 8:00 AM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Oct 20, 8:00 AM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
900 AM MDT WED OCT 20 2004

.SYNOPSIS...A COLD MOIST PACIFIC TROUGH WILL MOVE SLOWLY ACROSS
THE WEST OVER THE NEXT FEW DAYS.

&&

.DISCUSSION...MOISTURE RICH WARM AIR ADVECTION SOUTHWEST FLOW
CONTINUES TO GENERATE WIDESPREAD PRECIP WITH HUGE OROGRAPHIC
ENHANCEMENT SEEN FROM SOUTHWEST UTAH INTO THE NORTHERN WASATCH AND
UINTA MOUNTAINS PAST 24-36H. WE ARE IN THE WARMER SECTOR OF THE MAIN
STORM PLOWING INTO CENTRAL CALIFORNIA. EVEN SO SNOW LEVELS RUNNING
BETWEEN 8000 AND 9000 FEET. SNOW TOTALS ALREADY ADDING UP TO 2-3
FEET OF SIERRA CEMENT AT 9500 TO 10000 FEET FROM SW TO NE UTAH.
GRADIENTS ARE SHARP OVER THE VALLEYS ESPECIALLY IN SW UTAH AND PARTS
OF THE NORTHERN VALLEYS WHERE IT HAS BEEN RAINING BUT MUCH
LIGHTER...EXCEPT ALREADY 1+ INCHES IN CACHE VALLEY. FOR NOW EASTERN
UTAH IS NOT GETTING MUCH AND COLD TOP ENHANCEMENT ON IR LOOPS DEPICT
THE STRONG JET ALOFT ACTING ON THE HIGH PRECIPITABLE WATER OVER
UTAH. ALSO GETTING SOME LIGHTNING STRIKES IN NORTHERN UTAH AS AIR
MASS IS CONDITIONAL UNSTABLE ESPECIALLY SLIGHTLY ELEVATED. WINDS ARE
BLOWING OVER MOUNTAINS AS 45 KNOTS OF WIND AT 700 MB IS PRODUCING
GUSTS THIS HIGH AND STRONGER OVER RIDGES. WARNING SHOULD BE A WINTER
STORM BUT WILL NOT CHANGE TO AVOID CONFUSION. WINDS WILL SLOWLY
DECREASE TONIGHT. ONE BIG ISSUE IS THE HYDRO SITUATION WITH GAUGES
ALREADY HAVING 3-5 INCHES OF LIQUID TOTAL FROM PINE VALLEY MOUNTAINS
TO THE WASATCH. WILL CONSIDER FLOOD POTENTIAL PRODUCTS LATER TODAY.
WILL LIKELY EXTEND SNOW WARNINGS INTO THURSDAY. SNOW LEVELS WILL
LOWER TONIGHT AND THURSDAY.

GIVEN THE DYNAMICS AND MOIST FLOW PERSISTING TODAY...LEADING SHORT
WAVE TROF IN NEVADA PRESSING INTO NORTHERN UTAH TONIGHT KEEPING DEEP
OMEGA AND DEVELOPING COOLING ALOFT AS WELL AS APPROACHING MAIN
UPPER LOW HEADING TOWARD SOUTHERN UTAH ON THURSDAY THERE WILL BE
VERY SIGNIFICANT ADDITIONAL RAIN AND SNOW STATE WIDE. THE VALLEYS
WILL SEE HEAVIER RAINS AND CONVECTION AS WELL FROM THE CACHE AND
BEAR VALLEYS TO CEDAR CITY AND DOWN TO THE ARIZONA BORDER AS AIR
MASS BECOME SLIGHTLY MORE UNSTABLE WITH COOLING ALOFT NEXT 24-36
HOURS. A FOCUS OF CONVECTION POSSIBLE ALONG SURFACE REFLECTED
FRONTAL BAND THAT MOVES WEST TO EAST LATER TONIGHT THRU WESTERN AND
CENTRAL UTAH. THE HEAVIEST ACTIVITY WILL SLOWLY SHIFT INTO SOUTH
CENTRAL UTAH THURSDAY AND INTO THE GREEN RIVER/EAST UTAH BY
AFTERNOON AS THE JET DRIFTS SOUTHEAST AND WINDS ALOFT WEAKEN
SIGNIFICANTLY AND THE UPPER LOW MOVES INTO THE SOUTH. UPPER TROF
AXIS MOVES THRU UTAH THURSDAY NIGHT AND WINDS ALOFT SHIFT TO NW
GIVING A GOOD CHANCE FOR LAKE ENHANCEMENT INTO FRIDAY MORNING AND
ADDITIONAL OROGRAPHIC LIFT IN CENTRAL AND NORTHERN
MOUNTAINS...ESPECIALLY THE SOUTHERN WASATCH. COLD ENOUGH FOR WASATCH
FRONT SNOW ESPECIALLY BENCHES. SHORT WAVE RIDGING MOVES INTO LATER
FRIDAY.  SEE PNSSLC FOR STORM TOTALS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...WINTER WEATHER WARNINGS THROUGH TONIGHT ALL MOUNTAINS ABOVE
     8000 FEET. UTZ007-10 AND UTZ017/18
WY...NONE.
ID...WINTER STORM WARNING THRU TONIGHT MTNS ABOVE 8000
     FEET...IDZ025.

&&

TARDY
Hazardous weather outlook, Oct 20, 11:38 AM MST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1238 PM MDT WED OCT 20 2004

IDZ025-UTZ007>010-017-018-211200-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
1238 PM MDT WED OCT 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL THE MOUNTAINS OF UTAH...
AND EXTREME SOUTHEAST IDAHO.

.DAY ONE... TODAY

WIDESPREAD HEAVY SNOW ABOVE ABOUT 8500 FEET. THE SNOW WILL CONTINUE
TONIGHT WITH LOWERING SNOW LEVELS. STRONG WINDS ARE ALSO EXPECTED
OVER RIDGES. SEE THE LATEST WINTER WEATHER STATEMENT...SLCWSWSLC...
FOR DETAILS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

SNOW SHOWERS WILL CONTINUE OVER THE MOUNTAINS THURSDAY BUT
ACCUMULATIONS SHOULD BE LIGHT.  THE NEXT THREAT OF HEAVY SNOW AND
STRONG WINDS WILL BE STARTING ABOUT TUESDAY AS ANOTHER STRONG STORM
SYSTEM APPROACHES THE AREA.

IDZ024-UTZ001>004-211200-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-
1238 PM MDT WED OCT 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WASATCH FRONT AND CACHE
VALLEY.

.DAY ONE... TODAY

PERIODS OF HEAVY RAIN WILL CONTINUE OVER THIS REGION THROUGH
TONIGHT. A FLASH FLOOD WATCH (FFASLC FOR MORE DETAILS) HAS BEEN
ISSUED FOR THE AREAS THAT HAVE LARGE FIRE SCARS.

.DAY TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

RAIN SHOWERS...LOWERING SNOW LEVELS...WILL OCCUR INTO FRIDAY
MORNING.

The radar

The Cedar City radar (KICX), 66 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 1 heavy snow. Local standard time, as filed.

Flash Flood, Washington

When
October 20, 11:58 AM MST to October 21, 2:00 PM MST
Where
Washington County, Toquerville
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

Flash Flood, Washington

When
October 20, 2:15 PM MST to October 21, 4:00 PM MST
Where
Washington County, Pine Vly
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

Flash Flood, Washington

When
October 20, 3:00 PM MST to October 21, 5:00 PM MST
Where
Washington County, New Harmony
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

Flash Flood, Washington

When
October 20, 4:35 PM MST to 6:00 PM MST
Where
Washington County, Pine Vly
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

Flash Flood, Washington

When
October 20, 7:06 PM MST to 9:00 PM MST
Where
Washington County, Enterprise
Property damage
$80,000
Reported by
TRAINED SPOTTER
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

Flash Flood, Washington

When
October 20, 7:31 PM MST to 9:30 PM MST
Where
Washington County, Toquerville
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

Flash Flood, Washington

When
October 21, 12:00 AM MST to 2:00 AM MST
Where
Washington County, Hurricane
Property damage
$20,000
Reported by
OFFICIAL NWS OBS.
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

Flash Flood, Davis

When
October 21, 8:00 AM MST to 9:00 AM MST
Where
Davis County, Centerville
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.991, -112.111 (the zone’s center; the record gives no point)

Flash Flood, Washington

When
October 21, 8:10 AM MST to 10:00 AM MST
Where
Washington County, Southeast Portion
Reported by
TRAINED SPOTTER
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

Heavy Snow, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver

When
October 21, 10:00 AM MST to 2:00 PM MST
Where
X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
Property damage
$25,000
Reported by
TRAINED SPOTTER

Flash Flood, Washington

When
October 21, 11:10 AM MST to 1:00 PM MST
Where
Washington County, Zion National Park
Reported by
PARK/FOREST SERVICE
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

Flash Flood, Iron

When
October 21, 2:20 PM MST to 4:00 PM MST
Where
Iron County, Cedar City
Property damage
$400,000
Reported by
BROADCAST MEDIA
Coordinates
37.859, -113.289 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427890, 5427891, 5427892, 5427893, 5427894, 5427895, 5427896, 5427897, 5427898, 5427899, 5427900, 5427901.